Red X iconGreen tick iconYellow tick icon

(PhD)David Bryant image (2023)

Head of Department for Mathematics
Postgraduate Adviser for Mathematics
Director of Computational Modelling (COMO)
Vice-president of the New Zealand Mathematical Society
Fellow of the Royal Society of NZ

Office: Science III, room 515
Tel +64 3 479 7889


David Bryant is a world leader in the development of mathematical tools for inferring evolutionary relationships among biological organisms. He has made significant theoretical and practical contributions to phylogenetics — the field of biology studying the reconstruction of evolutionary history. His research has been highly cited and applied to a diverse range of different areas, including early bacterial evolution, plant ecology, rapid identification of pathogens and even the origins of the fairy tales! He was joint winner of the 2016 New Zealand Mathematics Society Research Award.

Prior to coming to Otago, David was an associate professor at McGill University, Montreal, and then at the University of Auckland.

Teaching responsibilities

His teaching responsibilities include:

Research Interests

  • Evolutionary Biology, phylogenetics and population genetics
  • Metric geometry and mathematical diversities
  • Computational Bayesian statistics

See David Bryant's Google Scholar profile for more details.


Stoltz, M., Stoltz, G., Obara, K., Wang, T., & Bryant, D. (2021). Acceleration of hidden Markov model fitting using graphical processing units, with application to low-frequency tremor classification. Computers & Geosciences, 156(104902). doi: 10.1016/j.cageo.2021.104902 Journal - Research Article

Stoltz, M., Baeumer, B., Bouckaert, R., Fox, C., Hiscott, G., & Bryant, D. (2021). Bayesian inference of species trees using diffusion models. Systematic Biology, 70(1), 145-161. doi: 10.1093/sysbio/syaa051 Journal - Research Article

Collienne, L., Elmes, K., Fischer, M., Bryant, D., & Gavryushkin, A. (2021). Discrete coalescent trees. Journal of Mathematical Biology, 83, 60. doi: 10.1007/s00285-021-01685-0 Journal - Research Article

Bryant, D., Cioica-Licht, P., Clark, L. O., & Young, R. (2021). Inner products for convex bodies. Journal of Convex Analysis, 28(4), 1249-1264. Journal - Research Article

Bryant, D., Nies, A., & Tupper, P. (2021). Fraïssé limits for relational metric structures. Journal of Symbolic Logic, 86(3), 913-934. doi: 10.1017/jsl.2021.65 Journal - Research Article

Back to top